Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 138, NWS Milwaukee, WI

September 11, 2000Lafayette County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at Sep 11, 2000, 5:45 PM CDT for Lafayette County, Wisconsin. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 5:45 PM CDT (22:45 UTC)
Expired
Sep 11, 2000, 6:15 PM CDT
In force
30 min
Issued by
NWS Milwaukee, WI
Area
Whole counties

County Lafayette County, WI

The radar

The Quad Cities radar (KDVN), 122 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 5:55 PM CDTThunderstorm WindLamont, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 11, 1:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMKX 112241
SVRMKE
WIC065-112315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE-SULLIVAN WI
545 PM CDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS EXTENDED THE

* SEVERE THUNDERSTORM WARNING FOR...
  LAFAYETTE COUNTY IN SOUTH CENTRAL WISCONSIN

* UNTIL 615 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR DARLINGTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARGYLE AT 550 PM CDT.
  BLANCHARDVILLE AT 555 PM CDT.

IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR
DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND@ DEADLY
LIGHTNING. SEEK SHELTER IMMEDIATELY!

$$
CG/NJ

LAT...LON 4275 9042 4258 9038 4260 8984 4281 8985

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:40 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Sep 11, 2:40 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
240 PM CDT MON SEP 11 2000

FORECAST CONCERN IS SEVERE WEATHER POTENTIAL AND FLASH FLOODING
TONIGHT.

FRONTAL BOUNDARY TO THE WEST SHOULD ACT AS A FOCUSING MECHANISM FOR
THUNDERSTORMS DEVELOPMENT LATER THIS AFTERNOON. STORMS SHOULD THEN
RACE OUT AHEAD OF THE FRONT AND MOVE THROUGH WISCONSIN. SPC GIVES
US A MODERATE RISK FOR SEVERE STORMS WHICH LOOKS REASONABLE. AREA IS
UNDER AN AMPLIFYING UPPER LEVEL TROUGH WITH THE RIGHT REAR QUADRANT
OF THE JET. PVA OVER EASTERN IOWA/SOUTHERN MINNESOTA SHOULD HELP TO
INITIATE STORMS. MAXIMUM 700MB OMEGA AND MOISTURE MOVE OVER SOUTHERN
WISCONSIN TONIGHT WITH THE STORMS...WITH A 40-45KT 850MB JET.
INSTABILITY INDICES HIGH WITH CAPES OF 2500-3000 J/KG...LIFTED INDEX
VALUES OF -6 TO -8... AND HELICITY VALUES OF 300-400. THESE FACTORS
GIVE A HIGH CONFIDENCE FOR SEVERE SO WILL LEAVE SEVERE WORDING IN THE
ZONES.

NGM/AVN/RUC ALL FOCUS MOST OF THE PRECIPITATION OVER NORTHERN
MICHIGAN AT THE NOSE OF THE 850MB JET. WHILE THE ETA SPREADS THE
PRECIPITATION ALONG THE FRONT. REGARDLESS PRECIPITATION AMOUNTS ARE
HIGH WITH THIS SYSTEM. MORNING THUNDERSTORMS DUMPED 2 TO 4 INCHES OF
RAIN ACROSS MUCH OF THE CWA...LOWERING FLASH FLOOD GUIDANCE NUMBERS.
THIS FACT...COUPLED WITH THE MODEL PRECIPITATION VALUES...HAS
PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH.

ALL MODELS PROG FRONTAL PASSAGE TONIGHT WITH THE RAIN ENDING. THE
FRONT WILL BRING COOLER LESS HUMID CONDITIONS TO SOUTHERN WISCONSIN
FOR THE NEXT FEW DAYS. SOUTHERN WISCONSIN SHOULD BEGIN TO CLEAR LATE
TONIGHT.

ONLY CONCERN IN THE LATER PERIODS IS THE FORMATION OF FOG TUESDAY
NIGHT. NGM MOS HAS VERY LOW TEMPERATURES FOR THIS PERIOD...AS WELL AS
CLEAR SKIES. TOO SOON TO WORRY ABOUT FOG NOW BUT WILL MAKE A MENTION
OF IT ON THE ZONES DUE TO THE COPIOUS AMOUNT OF PRECIPITATION
EXPECTED TONIGHT.

.UWNMS...FOCUS PRECIPITATION OVER NORTHERN ILLINOIS...UNLIKE ANY OF
THE OTHER MODELS.

.MKX...FLASH FLOOD WATCH TONIGHT FOR WIZ046-047-051-052-056>060-
062>072.

KURIMSKI

In the hours before

Special weather statement, Sep 11, 3:11 PM CDT, 2 hours 34 minutes before
WIZ069>072-112030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
311 PM CDT MON SEP 11 2000

...SEVERE THUNDERSTORM WATCH 729 HAS BEEN CANCELED FOR EXTREME
SOUTHERN WISCONSIN...

ROCK...WALWORTH...RACINE AND KENOSHA COUNTIES ARE NO LONGER IN
SEVERE THUNDERSTORM WATCH NUMBER 729.

THOUGH THE THREAT OF SEVERE WEATHER HAS PASSED AS OF 300 PM FOR
SOUTHEAST WISCONSIN...WE FULLY EXPECT ANOTHER ROUND OF SEVERE WEATHER
LATER THIS EVENING AND INTO THE NIGHT AS A VIGOROUS SHORTWAVE
AND STRONG JET MOVE ACROSS SOUTHERN WISCONSIN AND INTERACT WITH THE
MOIST UNSTABLE AIR IN PLACE ACROSS THE UPPER MIDWEST.

PLEASE STAY ALERT FOR LATER WATCHES AND WARNINGS.

EISE
Special weather statement, Sep 11, 4:34 PM CDT, 1 hour 11 minutes before
WIZ062-067-112200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
434 PM CDT MON SEP 11 2000

...STRONG THUNDERSTORMS HEADED FOR IOWA AND LAFAYETTE COUNTIES...

A LINE OF STRONG THUNDERSTORMS HEADING OUT OF THE NORTHEAST CORNER
OF THE STATE OF IOWA...WILL TRACK ACROSS GRANT COUNTY AND INTO
WESTERN IOWA AND LAFAYETTE COUNTIES BY 500 PM. SOME CITIES TO BE
AFFECTED BY THESE STORMS INCLUDE DODGEVILLE...MINERAL
POINT...BELMONT... DARLINGTON AND SHULLSBURG.

THESE STORMS WERE MOVING NORTHEAST AT 35 MPH. EXPECT WINDS GUSTING
TO NEAR 50 MPH...TORRENTIAL RAINFALL AND POSSIBLY SOME HAIL AS THESE
STORMS PASS THROUGH.

A FLASH FLOOD WATCH IS IN EFFGECT FOR THIS EVENING.

DAVIS
Special weather statement, Sep 11, 5:13 PM CDT, 32 minutes before
WIZ064>066-069>072-112331-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
513 PM CDT MON SEP 11 2000

...STRONG THUNDERSTORMS OVER SOUTHEAST WISCONSIN...

STRONG THUNDERSTORMS WILL ROLL ACROSS WALWORTH...JEFFERSON...
WAUKESHA...MILWAUKEE...RACINE AND KENOSHA COUNTIES THROUGH 630 PM
CDT. THESE STORMS ARE EXPECTED TO TRACK INTO THE MILWAUKEE
METROPOLITAN AREA BY 6 PM AS THEY MOVE EAST AT 30 MPH.

LOOK FOR GUSTY WINDS OF UP TO 50 MPH...TORRENTIAL RAINFALL REACHING
NEARLY AN INCH PER HOUR AND SMALL HAIL.

STAY INDOORS UNTIL THESE STORMS MOVE THROUGH.

DAVIS

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 4:50 PM CDTSevere Thunderstorm WarningMKXIowa, Lafayette55 min
Sep 11, 5:46 PM CDTFlash Flood WarningMKXLafayette3 hr
Sep 11, 6:11 PM CDTSevere Thunderstorm WarningMKXGreen64 min
Sep 11, 6:32 PM CDTSevere Thunderstorm WarningMKXDane58 min
Sep 11, 6:45 PM CDTSevere Thunderstorm WarningMKXJefferson, Rock75 min
Sep 11, 6:53 PM CDTFlash Flood WarningMKXGreen3 hr

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.